Iowa, 2006

Hail in Iowa, June 19, 2006

June 19, 2006 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 18, 8:53 PM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 18, 8:53 PM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
953 PM CDT SUN JUN 18 2006

.UPDATE...
UPDATED COVERAGE OF TSRA FM ISOLATED TO SCT TSRA OVERNIGHT WITH
ANTICIPATED INCREASE IN LOW LEVEL JET/ISENTROPIC LIFT.

&&

.DISCUSSION...
SFC ANALYSIS HAD THE SFC FNT TO THE S OF LNK WITH DEWPOINTS IN THE
N IN THE LOWER 50S AND SE PORTIONS OF THE FCST AREA IN THE 60S.
THE OAX SOUNDING DID NOT HAVE A LOT OF CAPE...HOWEVER WAS SHOWING
AMPLE SHEAR. LATEST RADAR TRENDS HAD PERSISTENT ELEVATED SHOWERS
IN THE NRN PORTION OF THE FCST AREA AND AN ISOLATED TSRA IN
HASTINGS AREA WITH ACCAS BEFORE SUNSET. HAVE BEEN WATCHING
MODERATE CU SINCE AROUND 8PM BECOME MORE OF A LINE OF SHOWERS AND
THUNDERSTORMS FROM THE ACCAS FM AROUND WAUSA THRU MISSOURI VALLEY
AND OAKLAND IA.

THE UPR AIR MAPS FM 00Z SHOWED A JET MAX IN SD AND IS PROGGED TO
DIVE INTO ERN NEB AND IA. THE MID LEVEL TROF WAS SWINGING THRU NRN
WI/MN AND INTO NE NEBRASKA. THERE WAS SOME H7 WAA NOTED AND
MOISTURE POOLED PER THE RUC ANALYSIS/OAX SOUNDING.

WITH THE INCREASING LOW LEVEL JET...WOULD EXPECT THE ISENTROPIC
LIFT AND THETA-E ADVECTION TO INCREASE ALONG WITH MOISTURE
AVAILABLE...WOULD EXPECT THIS SUSTAIN ISO TO SCT TSRA OVERNIGHT
FROM ERN NEB IN WRN IA.

&&

.PREV DISCUSSION... (ISSUED 201 PM CDT SUN JUN 18 2006)

DISCUSSION...

RADAR LOOP SHOWING NARROW SWATH OF POST-FRONTAL PCPN PUSHING
EASTWARD ALONG THE NEB/SD BORDER THIS AFTERNOON. LIGHTNING ACTIVITY
APPEARS TO BE DECREASING WITH TIME AS ACTIVITY MOVES INTO A LESS
UNSTABLE ENVIRONMENT. WV SATL IMAGERY AND NETWORK PROFILERS DEPICT
SUBTLE PIECE OF ENERGY OVER THE PCPN BAND JUST SOUTH OF THE MAIN
UPPER LEVEL WAVE. LIFT PROBABLY ALSO ENHANCED A BIT FROM LFQ OF
UPPER JET REACHING INTO WRN SD/WRN NEB.

FOR TONIGHT...MODELS SHOW THE FRONTAL BOUNDARY SINKING SOUTHWARD
INTO NEB/IA AS THE UPPER MS VLY WAVE PUSHES TOWARD THE WESTERN GREAT
LAKES REGION. POCKET OF WAA LIFT PROGGED ACROSS THE CWA THIS
EVENING LEAVING THE POSSIBILITY OPEN FOR SOME POST-FRONTAL THUNDER
POPPING. RUC/GFS TPI VALUES THOUGH GENERALLY SUGGEST THEY WOULD BE
ISOLATED IN NATURE. ON MONDAY...NICE DAY ANTICIPATED AS UPPER LEVEL
RIDGE TAKES HOLD ACROSS THE PLAINS AS BROAD SURFACE HIGH PRESSURE
SCOOTS THE SURFACE BOUNDARY INTO KS AND THEN STALLS. PCPN CHANCE
THOUGH RETURN MONDAY NIGHT AS THE KS BOUNDARY HEADS BACK NORTH ACROSS
THE CWA...ASSOCIATED WITH LEE SIDE CYCLOGENESIS IN RESPONSE TO
APPROACHING SHORT WAVE ENERGY OVER THE NORTHERN ROCKIES. IT APPEARS
THAT THE MODELS GENERALLY FAVOR BEST PCPN CHANCES ALONG A FRONTAL
BOUNDARY HUGGING THE MISSOURI RIVER VLY. WILL LEAVE SLGT POPS IN
TUESDAY FOR ANY LINGERING ACTIVITY. FOR WEDNESDAY...THE PATTERN
BEGINS TO ALTER TO ZONAL FLOW WITH A SFC BOUNDARY SETTLING
ACROSS/NEAR THE SRN CWA FOR THE NEXT FEW DAYS. SMALL POPS SEEM
REASONABLE AT THIS POINT GIVEN LLVL SOUTHERLY FLOW RETURNS MOISTURE
TO THE REGION.

THE EXTENDED PERIODS ARE HIGHLIGHTED BY FAST FLOW WESTERLIES AND
MEAN POSITION OF THE POLAR JET PREVAILING ACROSS THE NORTHERN
CONUS...SUGGESTING ORGANIZED SEVERE WX THREAT WILL GENERALLY REMAIN
NORTH OF CWA. OTHERWISE...NOT MUCH CHANGE FROM YESTERDAYS FCST.
GFS/CMC/FNMOC MREF CONSISTENT SHOWING ZONAL FLOW FROM THE PAC NW THRU
THE NRN TIER STATES UNTIL DAY 5 WHEN UPPER RIDGE FORMS OVER THE
ROCKIES AND NW FLOW SETTLES IN OVER THE CENTRAL CONUS. MEANWHILE...
THUNDER CHANCES REMAIN FOR THE CWA AS THE GFS/ECMWF CONTINUE TO
ADVERTISE A BOUNDARY SETTING UP AND STALLING IN THE VCTY OF THE
CWA...PROMPTING THUNDER CHANCES FROM WEDNESDAY NIGHT THRU FRIDAY
NIGHT AND HOPEFULLY BRINGING MUCH NEEDED PCPN TO THE REGION. DRY FCST
THEN FOR SATURDAY AND SUNDAY AS SFC HIGH BUILDS IN ACROSS THE
NRN/CNTRL PLAINS AND KICKS THE STALLED BOUNDARY SOUTHWARD.

DEE

OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

ZAPOTOCNY
Hazardous weather outlook, Jun 18, 4:37 PM CST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
537 PM CDT SUN JUN 18 2006

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-191245-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
537 PM CDT SUN JUN 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP ACROSS THE
OUTLOOK AREA TONIGHT. THE STRONGEST STORMS MAY PRODUCE LARGE HAIL
AND DAMAGING WINDS.

SURFACE LOW PRESSURE WAS OVER SOUTHWEST NEBRASKA...WITH A WARM
FRONT STRETCHING EASTWARD TOWARD LINCOLN AND NEBRASKA CITY INTO
SOUTHWEST IOWA. DAYTIME HEATING WITH TEMPERATURES IN THE UPPER
80S...SURFACE DEWPOINTS IN THE 50S AND 60S AND THE LOCATION OF THE
FRONTAL BOUNDARY SHOULD PROVIDE A LOW LEVEL FOCUS FOR CONVECTION.
IN ADDITION...A JET MAX WITH THE MID LEVEL TROUGH...POOLING OF
DEEPER MOISTURE...AND THETA-E ADVECTION OVER THE OUTLOOK AREA MAY
INCREASE THUNDERSTORM COVERAGE.

ONGOING CONVECTION ACROSS NORTHERN NEBRASKA INTO NORTHERN IOWA
SHOULD CONTINUE AND SHIFT INTO IOWA AS THESE ARE ALONG THE
SOUTHERN EDGE OF THE WESTERLIES AND ASSOCIATED WITH THE MID LEVEL
TROUGH. THE MAIN HAZARD WITH THESE STORMS SHOULD BE LIGHTNING WITH
SMALL HAIL AND GUSTY WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT THROUGH FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

ZAPOTOCNY

In the hours before

Local storm report, Jun 18, 7:29 PM CST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
829 PM CDT SUN JUN 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     MANLEY                  40.92N 96.17W
06/17/2006                   CASS               NE   PUBLIC

            DAMAGE TO HORSE BARN. COMBINE TIPPED OVER. TREE LIMBS
            BLOWN DOWN. REPORTED BY THE PUBLIC. LAW ENFORCEMENT
            REPORTED TELEPHONE POLES SNAPPED. TIME ESTIMATED BASED ON
            RADAR DATA.

&&

DEWALD

The radar

The Omaha radar (KOAX), 97 km away, was scanning. The volume nearest the first event began at 06:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pottawattamie

When
June 19, 12:40 AM CST
Where
Pottawattamie County, 11 mi E of Macedonia
Measured
2.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.200, -95.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515362.